Drug-induced movement disorders
Alerts and Notices
SynopsisDrug-induced movement disorders (DIMDs) refer to a range of drug reactions characterized by involuntary or otherwise abnormal motor function that may result in physical discomfort, mental distress, and/or interference with motor tasks. Onset can be classified as acute, subacute, or tardive. Acute reactions occur within minutes or days of drug exposure. Over half of acute dystonic reactions will occur within 48 hours and over 90% by 5 days of introduction of the offending agent. Subacute DIMDs develop weeks after exposure, and the tardive disorders occur between months and years of drug introduction.
The range of DIMDs is broad and may include akinesia / bradykinesia, parkinsonism, akathisia, myoclonus, tics, opisthotonus, athetosis, chorea, dystonia, tremor, rabbit syndrome, and tardive dyskinesia. Other DIMDs include the life-threatening neuroleptic malignant syndrome.
Some DIMDs are benign and transient and resolve following drug reduction or withdrawal. Resolution can be gradual over the course of months or years. However, other disorders, such as neuroleptic malignant syndrome, can be life-threatening, and tardive dyskinesia can be lifelong. DIMDs can occur at any age, though acute dystonic reactions are more common in younger males. Women and elderly patients have an increased risk of parkinsonism.
DIMDs are predominantly caused by neuroleptic drugs that block dopamine receptors or dopaminergic transmission. Antipsychotics are the most frequent culprits, but other dopamine-blocking agents with antiemetic or gastrointestinal uses such as droperidol, metoclopramide, and prochlorperazine should also be suspected. During antipsychotic treatment, motor dysfunction occurs in the highest frequency with first-generation (typical) antipsychotics such as haloperidol and thiothixene and the phenothiazine derivatives including fluphenazine and trifluoperazine. Second-generation (atypical) antipsychotic medications such as risperidone, aripiprazole, asenapine, quetiapine, clozapine, iloperidone, and olanzapine induce movement disorders at a lower rate. Antipsychotics most often induce extrapyramidal symptoms such as akathisia, parkinsonism, and dystonias. Other drugs such as lithium, valproate, selective serotonin reuptake inhibitors, stimulants, tetrabenazine, reserpine, and tricyclic antidepressants can also be associated. The anti-parkinsonian drug levodopa has significant ability to produce movement dysfunction.
G25.61 – Drug induced tics
G25.70 – Drug induced movement disorder, unspecified
47362003 – Medication-induced movement disorder
Differential Diagnosis & Pitfalls
- Seizure – simple partial
- Cervical dystonia and other primary dystonias
- Functional movement disorders
- Strychnine poisoning
- Idiopathic PD
- Stiff person syndrome
- Huntington disease
- Parkinsonism due to normal pressure hydrocephalus
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.
Drug-induced movement disorders